Heavy Rain, Estill
- When
- July 15, 9:30 AM EST to 2:15 PM EST
- Where
- Estill County, Cobhill
- Reported by
- Public
- Coordinates
- 37.720, -83.830
A member of the public measured 2.6 inches of rain in Cobhill.
A slow moving line of showers and thunderstorms, moving repeatedly over the same area, led to flash flooding in the town of Rousseau. Heavy rain was reported in other areas of Breathitt county on this day as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A slow moving line of showers and thunderstorms, moving repeatedly over the same area, led to flash flooding in the town of Rousseau. Heavy rain was reported in other areas of Breathitt county on this day as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 15, 6:52 AM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 752 AM EDT FRI JUL 15 2011 .SHORT TERM.../TODAY THROUGH SATURDAY NIGHT/ AT THE SFC THE INVERTED TROUGH AS SHIFTED A BIT FURTHER TO THE WEST AND WAS NOW ALIGNED FROM WESTERN AND MIDDLE TN NE TO THE CUMBERLAND PLATEAU REGION AND THEN NE INTO THE BIG SANDY REGION AND ON INTO THE MIDDLE OH VALLEY. AT THE SAME TIME A WEAK SHORTWAVE MOVING AROUND THE RIDGE CENTERED OVER THE PLAINS WAS MOVING INTO THE SOUTHERN GREAT LAKES AND WAS STARTING TO DROP INTO THE LOWER OH VALLEY PER LATEST WV IMAGERY. SO FAR THE CONVECTION HAS SHIFTED MORE INTO THE CUMBERLAND PLATEAU AND LAKE CUMBERLAND REGION WITH THE STRONGEST CONVECTION OVERNIGHT TO THIS POINT HAS BEEN IN TN. OVER THE PAST COUPLE OF HOURS THE CONVECTION HAS DRIFTED INTO THE TN BORDER COUNTIES TO THE WEST OF INTERSTATE 75. THE INVERTED TROUGH IS PROGGED TO SHIFT FURTHER TO THE NORTH AND WEST DURING THE DAY TODAY AS THE SHORTWAVE MOVES DOWN ACROSS THE LOWER OH VALLEY AND INTO THE APPALACHIANS. THE 21Z SREF SUGGESTS THE MORE WIDESPREAD PRECIP OVER THE WESTERN AND SOUTHWESTERN CWA FOR TODAY... WHILE THE 0Z WRF GENERALLY FAVORS THE SOUTH AND EAST AND THE 0Z GFS IS MORE OR LESS IN BETWEEN. FOR WHAT ITS WORTH...THE 0Z ECMWF HAS THE DEEPEST MOISTURE OVER THE WESTERN HALF AND THUS GREATEST QPF THERE. RECENT RADAR TRENDS WOULD SEEM TO FAVOR DEEPEST MOISTURE AND PROBABLY BEST PRECIP CHANCES WEST OF THE WRF. INITIALLY RAISED POPS TO THE LIKELY TO CAT RANGE ACROSS THE SW CWA AND THEN NUDGED HIGHER POPS FOR THE REMAINDER OF THE DAY A BIT FURTHER WEST FROM THE PREVIOUS FORECAST TOWARD THE 21Z SREF. THE 0Z BNA RAOB HAD PW AT OVER TWO INCHES. ALTHOUGH LOCALLY VALUES WILL PROBABLY BE TWO INCHES OR A BIT LESS OVER THE LAKE CUMBERLAND AND CUMBERLAND PLATEAU REGION...WEAK STEERING WINDS SHOULD LEAD TO STORM MOTIONS OF 5KT OR LESS. THIS AND HIGH FREEZING LEVELS WILL LEAD TO A THREAT FOR LOCALLY HEAVY RAINFALL. THIS THREAT HAS BEEN ADDED TO THE GRIDS AND WILL BE CARRIED OVER FROM THE PREVIOUS HWOS. DEEPER MOISTURE SHOULD GRADUALLY SPREAD ACROSS THE CWA TODAY AND THIS WILL FAVOR CONSIDERABLE CLOUD COVER WITH TIME. THIS AND THE RECENT TREND OF MAV MOS RUNNING TOO WARM AND GOOD MET PERFORMANCE 24 HRS AGO HAVE WENT CLOSE TO PERSISTENCE WHICH WAS NEAR THE 0Z MET NUMBERS FOR TODAY. OVERALL...COVERAGE AND CHANCES FOR PRECIP SHOULD DECREASE OVERNIGHT TONIGHT WITH THE LOSS OF DAYTIME HEATING AND SHORTWAVE EXITING. ADDITIONAL WEAK SHORTWAVES MOVING AROUND THE RIDGE AND THE POSITION OF THE UPPER LEVEL RIDGE STILL TO OUR WEST ON SATURDAY COMBINED WITH DAYTIME HEATING SHOULD LEAD TO ISOLATED TO SCATTERED CONVECTION ON SAT AS WELL. RISING HEIGHTS AND ASSOCIATED SUBSIDENCE AS WELL AS LOSS OF DAYTIME HEATING FAVOR LOWER PRECIP CHANCES ON SAT NIGHT. FOR HIGHS ON SAT AGAIN WENT BELOW MAV MOS NUMBERS...LEANING MORE TOWARD 0Z MET MOST AND PERSISTENCE. MOS NUMBERS WERE CLOSE FOR LOWS BOTH TONIGHT AND SAT NIGHT AND GENERALLY FAVORED PERSISTENCE. .LONG TERM.../SUNDAY THROUGH THURSDAY/ THE LATEST RUNS OF THE ECMWF...GFS...AND NAEFS MODELS ALL SUGGESTING A QUIET EXTENDED PERIOD...WITH HIGH PRESSURE BEING THE DOMINATE FEATURE. THE NAEFS IN PARTICULAR IS DEPICTING A SPRAWLING AREA OF HIGH PRESSURE...EXTENDING FROM 500 HPA DOWN TO THE SURFACE. THE 500 HPA HIGH IS PROGGED TO EXTEND ACROSS MOST OF THE UNITED STATES...WHILE THE SURFACE REFLECTION OF THIS FEATURE WILL SETTLE OVER THE EASTERN THIRD OF THE CONUS FOR MOST OF NEXT WEEK. THERE COULD BE JUST ENOUGH MOISTURE AND LIFT PRESENT ON SUNDAY TO SPARK A FEW SHOWERS AND STORMS...IN A SOUTHERLY FLOW REGIME AND BEFORE THE AFOREMENTIONED HIGH IS ABLE TO FIRMLY ESTABLISH ITS HOLD ON THE REGION. WITH RIDGING SHOW UP IN ALL OF THE EXTENDED MODELS FOR THE MAJORITY OF NEXT WEEK...DECIDED GO WITH AN ENTIRELY DRY FORECAST FROM MONDAY ONWARD. THE RIDGING SIMPLY LOOKS TO STRONG AND EXTENSIVE TO ALLOW CONVECTION TO FORM AFTER SUNDAY. THE PRECIPITATION PROBABILITIES SHOWING UP IN BOTH THE LATEST HPC AND MEXMOS GUIDANCE SEEM UNREASONABLE BASED ON THE AREAL EXTENT...VERTICAL DEPTH...AND PERSISTENCE OF THE AFOREMENTIONED AREAS OF HIGH PRESSURE. TEMPERATURES WILL REMAIN HOT...WITH HIGHS EACH DAY TOPPING OUT IN THE UPPER 80S AND LOWER 90S BY THE MIDDLE OF NEXT. WITH VEGETATION AROUND THE REGION MUCH MORE LUSH AND LEAFED OUT THAN USUAL...AND WITH ABOVE NORMAL RAINFALL SO FAR THIS YEAR...THE MID TO UPPER 90S HIGHS STILL SHOWING UP IN THE MEXMOS WOULD BE EXTREMELY DIFFICULT TO ACHIEVE. THEREFORE...THE PERSISTENT TREND OF THE PAST FEW MONTHS...OF GOING WELL BELOW THE WARMEST MOS NUMBERS FOR HIGHS...WILL BE CARRIED OVER IN THIS RENDITION OF THE EXTENDED FORECAST. UPPER 60S AND LOW 70S DEWPOINTS ALSO STILL LOOKED QUITE REASONABLE CONSIDERING RECENT TRENDS. OVERALL...THE PRIMARY CHANGES MADE TO THE FORECAST WERE TO REMOVE ALL RAIN CHANCES FROM THE EXTENDED...SUNDAY AFTERNOON AND EVENING EXCEPTED...WITH CORRESPONDING CHANGES MADE TO THE SKY COVER...QPF...AND WEATHER GRIDS. ASIDE FROM A FEW TWEAKS HERE AND THERE...THE DEWPOINT...WIND...AND TEMPERATURE FORECAST ELEMENTS WERE IN GOOD SHAPE. && .AVIATION.../12Z TO 12Z/...UPDATED ALTHOUGH CONVECTION HAS RECENTLY BECOME MORE ISOLATED IN NATURE... DAYTIME HEATING SHOULD ENHANCE COVERAGE OF CONVECTION BY THE 15Z TO 19Z TIMEFRAME. FOR NOW HAVE CONTINUED WITH VCTS INITIALLY AT ALL THREE TAF SITES AND PREVAILING -SHRA FOR LOZ AND SME. WENT WITH TEMPOS FOR MVFR IN SHRA BETWEEN 15Z AND 19Z FOR SME AND LOZ AND 16Z AND 20Z AT JKL. CONDITIONS COULD BRIEFLY FALL TO IFR OR LIFR IN ANY THUNDERSTORMS HOWEVER. THERE DOES CONTINUE TO BE UNCERTAINTY IN THE DEVELOPMENT AND EVOLUTION OF CONVECTION THROUGH THIS EVENING. AFTER THE 19Z TO 20Z PERIOD KEPT CONDITIONS IN THE LOWER END OF THE VFR RANGE AT TAF SITES DUE TO UNCERTAINTY BY THAT TIME. OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL WITH LIGHT WINDS ANTICIPATED THROUGHOUT THE TAF PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP LONG TERM....AR AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 430 AM EDT FRI JUL 15 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 430 AM EDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. ANY THUNDERSTORMS WILL BE SLOW MOVING AND COULD RESULT IN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAT INDICES COULD APPROACH OR EXCEED 100 DEGREES IN SOME LOCATIONS ON WEDNESDAY AND THURSDAY AS HEAT AND HUMIDITY IS EXPECTED TO RETURN TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP
The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 14:30 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
A member of the public measured 2.6 inches of rain in Cobhill.
An estimated 5 inches of rain had fallen in Bays between approximately 11 am and 7 pm.
Water was flowing across Meat Scaffold Road west of Rousseau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326621, 326618, 326615.